Gromov's theorem on groups of polynomial growth

In geometric group theory, Gromov's theorem on groups of polynomial growth, first proved by Mikhail Gromov,[1] characterizes finitely generated groups of polynomial growth, as those groups which have nilpotent subgroups of finite index.


The growth rate of a group is a well-defined notion from asymptotic analysis. To say that a finitely generated group has polynomial growth means the number of elements of length (relative to a symmetric generating set) at most n is bounded above by a polynomial function p(n). The order of growth is then the least degree of any such polynomial function p.

A nilpotent group G is a group with a lower central series terminating in the identity subgroup.

Gromov's theorem states that a finitely generated group has polynomial growth if and only if it has a nilpotent subgroup that is of finite index.

Growth rates of nilpotent groups

There is a vast literature on growth rates, leading up to Gromov's theorem. An earlier result of Joseph A. Wolf[2] showed that if G is a finitely generated nilpotent group, then the group has polynomial growth. Yves Guivarc'h[3] and independently Hyman Bass[4] (with different proofs) computed the exact order of polynomial growth. Let G be a finitely generated nilpotent group with lower central series

In particular, the quotient group Gk/Gk+1 is a finitely generated abelian group.

The BassGuivarc'h formula states that the order of polynomial growth of G is


rank denotes the rank of an abelian group, i.e. the largest number of independent and torsion-free elements of the abelian group.

In particular, Gromov's theorem and the BassGuivarch formula imply that the order of polynomial growth of a finitely generated group is always either an integer or infinity (excluding for example, fractional powers).

Another nice application of Gromov's theorem and the BassGuivarch formula is to the quasi-isometric rigidity of finitely generated abelian groups: any group which is quasi-isometric to a finitely generated abelian group contains a free abelian group of finite index.

Proofs of Gromov's theorem

In order to prove this theorem Gromov introduced a convergence for metric spaces. This convergence, now called the Gromov–Hausdorff convergence, is currently widely used in geometry.

A relatively simple proof of the theorem was found by Bruce Kleiner.[5] Later, Terence Tao and Yehuda Shalom modified Kleiner's proof to make an essentially elementary proof as well as a version of the theorem with explicit bounds.[6][7] Gromov's theorem also follows from the classification of approximate groups obtained by Breuillard, Green and Tao.

The gap conjecture

Beyond Gromov's theorem one can ask whether there exists a gap in the growth spectrum for finitely generated group just above polynomial growth, separating virtually nilpotent groups from others. Formally, this means that there would exist a function such that a finitely generated group is virtually nilpotent if and only if its growth function is an . Such a theorem was obtained by Shalom and Tao, with an explicit function for some . The only known groups with growth functions both superpolynomial and subexponential (essentially generalisation of Grigorchuk's group) all have growth type of the form , with . Motivated by this it is natural to ask whether there are groups with growth type both superpolynomial and dominated by . This is known as the Gap conjecture.[8]


  1. Gromov, Mikhail (1981). With an appendix by Jacques Tits. "Groups of polynomial growth and expanding maps". Inst. Hautes Études Sci. Publ. Math. 53: 53–73. MR 0623534.
  2. Wolf, Joseph A. (1968). "Growth of finitely generated solvable groups and curvature of Riemannian manifolds". Journal of Differential Geometry. 2 (4): 421–446. MR 0248688.
  3. Guivarc'h, Yves (1973). "Croissance polynomiale et périodes des fonctions harmoniques". Bull. Soc. Math. France (in French). 101: 333–379. MR 0369608.
  4. Bass, Hyman (1972). "The degree of polynomial growth of finitely generated nilpotent groups". Proceedings of the London Mathematical Society. Series 3. 25 (4): 603–614. doi:10.1112/plms/s3-25.4.603. MR 0379672.
  5. Kleiner, Bruce (2010). "A new proof of Gromov's theorem on groups of polynomial growth". Journal of the American Mathematical Society. 23 (3): 815–829. arXiv:0710.4593. Bibcode:2010JAMS...23..815K. doi:10.1090/S0894-0347-09-00658-4. MR 2629989.
  6. Tao, Terence (2010-02-18). "A proof of Gromov's theorem". What’s new.
  7. Shalom, Yehuda; Tao, Terence (2010). "A finitary version of Gromov's polynomial growth theorem". Geom. Funct. Anal. 20 (6): 1502–1547. arXiv:0910.4148. doi:10.1007/s00039-010-0096-1. MR 2739001.
  8. Grigorchuk, Rostislav I. (1991). "On growth in group theory". Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990). Math. Soc. Japan. pp. 325–338.
This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.